Lake Superior, 2003

Waterspout in Lake Superior, August 28, 2003

August 28, 2003 · NWS MQT · 1 event in 1 county or zone

A low pressure system in the northern plains approached Michigan's Upper Peninsula on August 28. The strengthening south wind ahead of this system drew moister air northward.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system in the northern plains approached Michigan's Upper Peninsula on August 28. The strengthening south wind ahead of this system drew moister air northward. Clouds increased quickly in the morning, and showers and thunderstorms broke out over western Upper Michigan by noon. One of these thunderstorms spawned a waterspout on Lake Superior near Eagle Harbor in Keweenaw County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 28, 10:45 AM EST, 30 minutes earlier.

Area forecast discussion, Aug 28, 10:45 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1145 AM EDT THU AUG 28 2003

FORECAST QUANDARY THIS AFTERNOON IS CONVECTION...WITH POSSIBILITY OF
SEVERE THUNDERSTORMS.

UPPER AIR ANALYSIS SHOWS 500MB LOW POSITIONED OVER HUDSON BAY...WITH
TWO NOTABLE SHORTWAVES ROTATING AROUND IT. WATER VAPOR CONFIRMS ONE
SHORTWAVE SITUATED WESTERN ONTARIO AND ANOTHER OVER SOUTHERN
MANITOBA..WHICH ARE FORECAST TO MOVE ACROSS ONTARIO TONIGHT. SFC LOW
IS POSITIONED OVER NORTHERN MN WITH TROUGH AXIS EXTENDING INTO
EASTERN NEBRASKA. LINE OF ELEVATED TSRA ACTIVITY DEVELOPED OUT AHEAD
OF THE LOW OVERNIGHT...BUT HAS REMAINED BELOW SEVERE LIMITS THUS
FAR. SFC PRES ANALYSIS SHOWS SHOWS GREATEST 3 HOUR PRES FALLS WILL
STEER SFC LOW ACROSS NORTHERN PORTIONS OF LAKE SUPERIOR BY THIS
EVENING.

AT 14Z...KMQT RADARS SHOW WEAK TSRA ACTIVITY BEGINNING TO MOVE INTO
WESTERN PORTIONS OF CWA. VIS IMAGERY SHOWS CLOUD COVER OUT AHEAD OF
THE STORMS...WHICH WILL LIKELY INHIBIT SFC HEATING EXCEPT OVER
SOUTH-CENTRAL AND EASTERN PORTIONS. WITH OVERNIGHT LOWS MAINLY IN
THE 40S ACROSS THE CWA...TEMPS HAVE A LONG WAY TO GO TO GET TO THE
LOW 70S...ESPECIALLY OUT WEST. THIS WILL BE FEASIBLE OVER THE
CENTRAL AND EAST DUE TO MECHANICAL MIXING ONCE LOW LEVEL WINDS PICK
UP AND ADVECT WARM AIR TO THE SFC. THIS MIXING WILL ALSO HELP TO
BREAK THE 850MB CAP IN PLACE AS SEEN ON THE 12Z KGRB SOUNDING AND
MESOETA FCST SOUNDINGS. GOOD INSTABILITY AND MOISTURE ABOVE
850MB...AND AS FRONT APPROACHES THE POSSIBILITY FOR SEVERE
THUNDERSTORMS REMAINS WITH THE MAIN THREATS BEING WIND AND HAIL.

MOST OF FORECAST PACKAGE LOOKS ON TRACK...HOWEVER WILL LOWER TEMPS A
BIT ACROSS THE WESTERN PORTIONS DUE TO EXTENSIVE CLOUD COVER...AND
UPDATE WIND TRENDS.

.MQT...WIND ADVISORY FOR THE KEWEENAW PENINSULA TONIGHT AND FRIDAY
       MIZ001-MIZ003.

LAROSA
Hazardous weather outlook, Aug 28, 3:57 AM EST, 7 hours 18 minutes before
MIZ001>007-009>014-084-085-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
457 AM EDT THU AUG 28 2003

...HIGH WIND ADVISORY IN EFFECT FOR TONIGHT FOR THE KEWEENAW
PENINSULA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AHEAD OF A COLD FRONT
WHICH WILL MOVE THROUGH THE REGION. THERE IS A SLIGHT RISK THAT SOME
STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS OF 60 MPH
OR GREATER. STRONG WINDS BEHIND THE FRONT WILL PRODUCE 15 TO 30 MPH
WINDS WITH GUSTS TO 50 MPH...ESPECIALLY OVER THE KEWEENAW PENINSULA
TONIGHT. WEST TO NORTHWEST GALE FORCE WINDS ARE ALSO POSSIBLE OVER
LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND WILL GRADUALLY DIMINISH ON FRIDAY TO 10 TO 20 MPH. WEST
TO NORTHWEST GALE FORCE WINDS TO 35 KNOTS ARE ALSO POSSIBLE OVER
LAKE SUPERIOR ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

DLG

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Upr Ent of Portage Canal to Manitou Is Mi

When
August 28, 11:15 AM EST to 11:16 AM EST
Where
Upr Ent of Portage Canal to Manitou Is Mi marine zone, 10 mi W of Copper Harbor
Reported by
MARINER

A waterspout was sighted over Lake Superior offshore from Eagle Harbor.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377786.